Tennessee, 2010

Hail and Damaging Winds in Tennessee, May 28, 2010

May 28, 2010 · NWS OHX · 8 events in 7 counties and zones

Severe thunderstorms developed across Middle Tennessee during the afternoon hours on May 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$27,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms developed across Middle Tennessee during the afternoon hours on May 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 28, 9:54 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 28, 9:54 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1054 AM CDT FRI MAY 28 2010

.UPDATE...AS OF 15Z IT WAS MOSTLY CLOUDY-TO-CLOUDY ACROSS THE
MAJORITY OF MIDDLE TENNESSEE, EXCEPT FOR THE NORTHWESTERN
COUNTIES, WHICH REMAINED PARTLY CLOUDY. TEMPERATURES WERE MAINLY
IN THE MIDDLE AND UPPER 70S.

LATEST MODEL GUIDANCE SHOWS DEEP MOISTURE REMAINING ACROSS THE
BULK OF MIDDLE TENNESSEE TODAY, WITH MOST PLACES THAT ARE OVERCAST NOW
EXPECTED TO REMAIN MOSTLY CLOUDY FOR THE REMAINDER OF THE DAY.
HIGH AND MID LEVEL CLOUDS WILL PREDOMINATE. HOWEVER, EVEN IF MID
AND HI CLOUDS THIN SOME, EXPECT SCT-BKN CU TO DEVELOP THIS
AFTERNOON AFTER TEMPERATURES MIGRATE INTO THE LOWER 80S.

LATEST FORECAST 21Z RUC SOUNDING FOR BNA SHOWS LOWER LEVELS
MOISTENING UP DURING THE AFTERNOON AND PW'S AROUND 1.50 INCHES.
TOTALS INDEX GOES TO 49 AND CAPE INCREASES TO 3K J/KG. THUS, ANY
THUNDERSTORMS THAT DEVELOP TODAY CAN BE EXPECTED TO CONTAIN BRIEF
TORRENTIAL DOWNPOURS. IN ADDITION, SOME OF THE STORMS, ESPECIALLY
OVER THE EASTERN HALF OF OUR FORECAST AREA COULD BE SLOW- MOVING.
LATEST FORECAST AFTERNOON RUC SOUNDING FOR CSV AND BNA SHOWS EAST
WINDS OF ONLY 5KTS IN THE 8K-25K FT LAYER. STORMS SHOULD MOVE A LITTLE
FASTER WEST OF I-65, GENERALLY SOUTHWARD AT 10 TO 15 MPH.

WILL PROBABLY MENTION "LOCALLY HEAVY RAINFALL POSSIBLE" FOR THE
EASTERN HALF OF OUR FORECAST AREA, GENERALLY EAST OF I-65.

THE INCREASE IN LOW LEVEL MOISTURE IS EXPECTED TO BE IN RESPONSE
TO 850MB LOW PRESSURE AREA DEVELOPING SOUTHWESTWARD OUT OF
KENTUCKY, AND WILL BE MOST PRONOUNCED OVER OUR NORTHERN AND
EASTERN AREAS BY LATE TODAY.

AFTERNOON POPS LOOK REASONABLE FOR TODAY, BUT HAVE TRIMMED A FEW
DEGREES OFF MAX TEMP EXPECTATIONS IN THE MOSTLY CLOUDY AREAS.

WILL RELEASE UPDATED ZFP SHORTLY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 28, 10:27 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 AM CDT FRI MAY 28 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-291630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1127 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF THE MID STATE THIS AFTERNOON. A FEW
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. IN ADDITION... STEERING CURRENTS WILL BE RELATIVELY WEAK
OVER THE EASTERN HALF OF THE AREA, WHICH MEANS THUNDERSTORMS WILL
BE SLOW-MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND
PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME A MAINSTAY OVER THE
SOUTHEAST STATES SATURDAY INTO MONDAY. MORE SCATTERED AFTERNOON
AND EVENING PULSE THUNDERSTORMS ARE EXPECTED...SOME WITH STRONG
WINDS...HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

The radar

The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
May 28, 12:05 PM CST
Where
Coffee County, 3.97 mi E of Betsy Willis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.324, -85.860

Large trees were blown down near the Pelham community along Highway 50.

Hail, Grundy

When
May 28, 12:30 PM CST
Where
Grundy County, 1 mi N of Altamont
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.444, -85.730

Hail was reported near the intersection of Highways 108 and 127.

Lightning, Lewis

When
May 28, 4:05 PM CST
Where
Lewis County, 0.56 mi E of Hohenwald
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
35.550, -87.560

Lewis County 911 Center reported one person was struck by lightning in Holenwald. No additional details were provided on injuries this person sustained due to this lightning strike.

Thunderstorm Wind, Lewis

When
May 28, 4:10 PM CST
Where
Lewis County, 1.32 mi WSW of Blondy
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.560, -87.550

Lewis County 911 Center reported trees were downed in the Swan Avenue section of Hohenwald.

Thunderstorm Wind, Maury

When
May 28, 4:35 PM CST to 4:40 PM CST
Where
Maury County, 3 mi WSW of Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.603, -87.099

Spotter working at the Columbia Mall estimated wind gusts near 60 mph.

Hail, Sumner

When
May 28, 5:00 PM CST
Where
Sumner County, 1.49 mi SSW of Kansas
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.430, -86.390

A Sumner County EMA official reported up to one inch diamter hail about 5 miles northeast of Gallatin.

Thunderstorm Wind, Humphreys

When
May 28, 6:29 PM CST
Where
Humphreys County, 3 mi SW of Waverly
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.049, -87.838

A couple large trees were blown down southwest of Waverly.

Hail, Benton

When
May 28, 6:31 PM CST
Where
Benton County, 2 mi E of Holladay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.870, -88.114

Hail around quarter sized fell for a couple minutes near Holladay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237496, 237500, 234807, 234805, 237521, 234809, 237508, 237511.